Posted 2/14/2009 9:55 AM (GMT -7)
I've transitioned from Topamax to Zonegran twice. The first time I responded reasonably well to the topamax for a while but after a while its efficacy decreased and I couldn't tolerate a higher dose. So onto the Zonegran. I stayed on it considerably longer than the Topamax. Overall, I'd say that over the course of my first Zonegran run my relief was similar to Topamax in its ability to treat/prevent my symptoms. My very bad headaches were less frequent and my constant headache was somewhat less painful, though a tad worse than when I was taking topirimate (note: I have 24/7 headaches so I may have been using the medication somewhat differently). I think the reason that I stayed on the zonisamide (I'm using the generic and brand names interchangably here but I think that I mostly used brand name the first time and generic the second) longer was the side effects were much more bearable--possibly allowing me to take a relatively higher dose of the zonegran than the topamax (when I went too high on topamax I couldn't think, had peripheral pins and needles, loss of appetite and energy, etc. but on zonegran I mostly just experienced the cognitive impairment and lethargy). I eventually came off of Zonegran because my headaches worsened and there were, at that time,many other medications to try.
Second time around I was at much higher levels of both medications, significantly more than regularly prescribed. My headaches were much worse at that time but I was still somewhat better taking a daily preventative than I would have been without it. This time I eventually came off of both medications because of unsatisfactory results and waaaayyyy too many potent side effects. But, as before, I stayed with the zonegran much longer than the topamax.
That's my experience and I know of many others who have responded similarly. But in any case, individual reactions to each anticonvulsant are always unique. Exactly as we'd expect, the weighed combination of the effectiveness of the drug with the difficulty of the side effects determines which we stay on. So my general advice is this: Zonegran and Topamax are two of the most effective preventative medications available for migraine and other headache disorders--so if you can't take one of them you really should give the other a shot. It seems like your doctor's advice is sound--you can't keep taking topamax with acidosis problems but your allergy to zonegran might be able to be avoided with a different formulation.
As to the itching you've described, at this point I would not yet worry. While itchiness can be a symptom of an allergy (during which period a lot of histamines are released from mast cells), it's possible that your itchiness is actually being caused by the loss of topirimate levels in your body during the slow period when you're building up your zonegran levels. I have no training to back this hypothesis--only a bit of research. You see, neuron sensitivity (or hyper sensitivity in the case of migraines) can cause the release of mast cells, rich in histamine. The essential role of anticonvulsant drug therapy for headaches is to prevent overexcitation across one's brain. And, as any good doctor will tell you, it takes at least 3-4 weeks to begin receiving the full theraputic benefits of zonegran. And during this period side effects are a ttheir worst. The difficult side effects of Topamax and Zonegran often become much more manageable given a few months' time.